Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
It would be best for you to ask the physician who has prescribed lexapro how to wean it off. Since we can not obtain a history from you and examine you, we can unfortunately not provide specific medication recommendations on this website. However, I will give you some information in general about why it is important to wean off slowly instead of stopping it abruptly.
Suddenly discontinuing an antidepressant medication can in some cases cause what has been termed "antidepressant discontinuation syndrome", a sort of withdrawal reaction. Some people never experience this even after having been on the medication a long time even if they do not taper, but is safer to taper it. If someone does taper the medication off, they will not get the syndrome. The symptoms can include flu-like symptoms, difficulty sleeping, nausea, unsteadiness and imbalance, sensory symptoms (parasthesias, electric shock like symptoms), hyperarousal, symptoms of mood disorder, anxiety and others. This can occur with all the types of antidepressants available. It is more likely to occur with higher doses.
Followup with your prescibing physician is advised.
Thank you for using the forum, I hope you find this information useful, good luck.
I would suggest going to your dr. that prescribed them and ask his/her advice... I have weaned myself off of a couple different antidepressants. Each time I weaned very slowly. I would go to every other day...then every third day...and then slowly to not taking it. I experienced side effects of withdrawal each time, but nothing unbearable. I think it's good to let your dr. know you're weaning off of them. May I ask why you're coming off of Lexapro?? I'm asking because my dr. suggested me taking it.
thank you so much for your answers. I am wanting off of it because insurance company has changed and the new one pays very little of it. I cannot afford it anymore. I also gained some weight and it has taken my libido away, which is not good for my marriage. Other than that, it really is good.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.